Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 177, NWS Atlanta, GA

April 12, 2008Harris County, Meriwether County, Troup County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 12, 2008, 2:35 AM EDT for Harris County, Meriwether County, Troup County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2008, 2:35 AM EDT (06:35 UTC)
Expired
Apr 12, 2008, 3:04 AM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Harris County, GA, Meriwether County, GA, Troup County, GA

The radar

The Atlanta radar (KFFC), 51 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 120635
SVRFFC
GAC145-199-285-120715-
/O.NEW.KFFC.SV.W.0177.080412T0635Z-080412T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 AM EDT SAT APR 12 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARRIS COUNTY IN WEST CENTRAL GEORGIA
  WESTERN MERIWETHER COUNTY IN WEST CENTRAL GEORGIA
  SOUTHEASTERN TROUP COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 315 AM EDT

* AT 231 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR WEST
  POINT...MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA
  GRANGE...PINE MOUNTAIN...F.D ROOSEVELT STATE PARK...DURAND...
  PRIMROSE...SAINT MARKS AND GREENVILLE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3275 8511 3295 8521 3319 8486 3318 8484
      3320 8484 3321 8482 3288 8460
TIME...MOT...LOC 0635Z 239DEG 41KT 3293 8505

$$
1 follow-up statement
000 
WWUS52 KFFC 120704
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
304 AM EDT SAT APR 12 2008

GAC145-199-285-120714-
/O.CAN.KFFC.SV.W.0177.000000T0000Z-080412T0715Z/
HARRIS GA-TROUP GA-MERIWETHER GA-
304 AM EDT SAT APR 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MERIWETHER...
SOUTHEASTERN TROUP AND NORTHWESTERN HARRIS COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 40 MPH...VERY 
HEAVY RAIN...AND SMALL HAIL ARE STILL POSSIBLE WITH THIS STORM.

IF YOU SAW WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3275 8511 3295 8521 3319 8486 3318 8484
      3320 8484 3321 8482 3288 8460
TIME...MOT...LOC 0704Z 239DEG 41KT 3309 8470

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 9:56 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 11, 9:56 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
956 PM EDT FRI APR 11 2008

SHORT TERM /TONIGHT THROUGH MONDAY/... THE TORNADO WATCH WAS
CANCELLED...AND MUCH OF THE PRECIP CONTINUES TO DIMINISH FROM THE
NORTHWEST. THE FRONT HAS PROGRESSED INTO ALABAMA AND STILL SHOULD
PUSH INTO GA AFTER MIDNIGHT...AND INTO PORTIONS OF SOUTHERN GA
DURING THE AFTERNOON SATURDAY. HAVE LOWERED POPS OVER THE
NORTHWEST AS A RESULT OF APPROACHING FRONT.

LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
CLOUDINESS WILL PERSIST INTO MONDAY NIGHT...BUT HIGH PRESSURE WILL
MOVE IN TUESDAY AND REMAIN DOMINATE THROUGH THURSDAY.

AVIATION...
COLD FRONT PUSHING INTO NORTHWEST ALABAMA LATE THIS AFTERNOON
..AS ASSOCIATED SHOWERS AND TSTORMS SPREAD INTO NORTH AND WEST
GEORGIA. FRONT SHOULD BE PUSHING THROUGH ATL METRO TAF SITE BETWEEN
06 TO 09Z TIME FRAME...NEARING A CSG TO AHN LINE BY 12Z SATURDAY.
EXPECT CIGS TO GRADUALLY LOWER INTO THE MVFR RANGE DURING THE
EVENING AS SHOWERS/TSTORMS SPREAD ACROSS THE AREA...THEN IFR TO MVFR
RANGE AFTER MIDNIGHT. SHOWERS/TSTORMS SHOULD BE NEARING ATL METRO
TAF SITES BY TAF RELEASE TIME AND PLAN TO GO WITH PREVAILING SHOWERS
WITH TEMPO THUNDER THROUGH ABOUT 03Z...THEN HOLD ON TO VICINITY
THUNDER UNTIL AROUND 06Z WITH VICINITY SHOWERS UNTIL AROUND 09Z.
WILL FOLLOW SIMILAR TREND FOR EAST AND CENTRAL TAF SITES...VARYING
BY A COUPLE OF HOURS OR SO. LOOK FOR GRADUAL IMPROVEMENT SATURDAY
MORNING WITH CIGS BACK INTO THE MVFR TO LOW VFR RANGE BY NOON.
EXPECT BREEZY SOUTHWEST WINDS TO CONTINUE THROUGH THE EVENING...THEN
BECOMING MORE WEST TO NORTHWEST LATE TONIGHT INTO SATURDAY AS FRONT
PUSHES THROUGH.

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          81  62  69  39  62 /  80  60  20  10  20
ATLANTA         79  58  66  43  59 /  80  70  20  10  20
BLAIRSVILLE     75  56  68  37  54 /  70  70  20  10  20
CARTERSVILLE    80  54  66  38  57 /  60  60  20  10  20
COLUMBUS        83  64  71  43  64 /  60  60  30  10  20
GAINESVILLE     78  59  65  42  59 /  70  70  20  10  20
MACON           83  63  72  44  68 /  20  60  30  10  20
ROME            80  58  70  41  59 /  50  50  20  10  20
PEACHTREE CITY  80  59  67  39  58 /  80  70  20  10  20
VIDALIA         85  61  73  47  67 /  10  20  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

37

In the hours before

Local storm report, Apr 11, 9:59 PM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
959 PM EDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     8 NE GAINESVILLE        34.38N 83.74W
04/11/2008                   HALL               GA   EMERGENCY MNGR

            MOBILE HOME DESTROYED AT 4225 CLARKS BRIDGE ROAD.

&&

SNELSON
Special weather statement, Apr 11, 10:12 PM EDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1012 PM EDT FRI APR 11 2008

GAZ053>056-120245-
1012 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
SPALDING...COWETA...FAYETTE AND CLAYTON COUNTIES UNTIL 1045 PM EDT...

AT 1010 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PEACHTREE CITY...MOVING
EAST-NORTHEAST AT 51 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
SPALDING...COWETA...FAYETTE AND CLAYTON COUNTIES THROUGH 1045 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE STARRS MILL...
SENOIA...PEACHTREE CITY...FAYETTEVILLE...BROOKS...RIVERDALE...INMAN...
WOOLSEY AND LOVEJOY.
Special weather statement, Apr 11, 10:29 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1029 PM EDT FRI APR 11 2008

GAZ046-057-120300-
1029 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
HENRY AND ROCKDALE COUNTIES UNTIL 1100 PM EDT...

AT 1028 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STOCKBRIDGE...MOVING EAST AT 45 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
HENRY AND ROCKDALE COUNTIES THROUGH 1100 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE FLIPPEN...MCDONOUGH...HAMPTON...
BLACKSVILLE...STOCKBRIDGE...WHITEHOUSE AND CONYERS.
Local storm report, Apr 11, 11:48 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1148 PM EDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     DAWSONVILLE             34.42N 84.12W
04/11/2008                   DAWSON             GA   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN...SEVERAL TREES DOWN
            ON HOMES...MINIMAL ROOF DAMAGE SUSTAINED...HWY 53 CLOSED
            WEST OF GA 400.

0830 PM     LIGHTNING        DAWSONVILLE             34.42N 84.12W
04/11/2008                   DAWSON             GA   EMERGENCY MNGR

            HOME CAUGHT ON FIRE AFTER LIGHTNING STRIKE... FIRE PUT
            OUT BY HOMEOWNER...MINIMAL DAMAGE SUSTAINED.

&&

SNELSON
Local storm report, Apr 12, 12:39 AM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1239 AM EDT SAT APR 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 NE ROCK SPRING        34.83N 85.23W
04/11/2008  E0.88 INCH       WALKER             GA   AMATEUR RADIO

            WIND GUST OF 40 MPH

0538 PM     HAIL             COHUTTA                 34.95N 84.95W
04/11/2008  E0.88 INCH       WHITFIELD          GA   PUBLIC

0538 PM     TSTM WND GST     COHUTTA                 34.95N 84.95W
04/11/2008  E60.00 MPH       WHITFIELD          GA   PUBLIC

0610 PM     FUNNEL CLOUD     CAVE SPRING             34.11N 85.33W
04/11/2008                   FLOYD              GA   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED ALONG BUTTERMILK ROAD.

0630 PM     TSTM WND DMG     4 N CAVE SPRING         34.17N 85.33W
04/11/2008                   FLOYD              GA   EMERGENCY MNGR

            TWO TREES BLOWN DOWN ALONG SPOUT SPRINGS ROAD

0640 PM     TSTM WND DMG     6 E LINDALE             34.19N 85.08W
04/11/2008                   FLOYD              GA   EMERGENCY MNGR

            TREE BLOWN OVER AT INTERSECTION OF PLEASANT VALLEY AND
            LOVELL ROADS

0738 PM     HAIL             BALL GROUND             34.34N 84.38W
04/11/2008  E0.25 INCH       CHEROKEE           GA   EMERGENCY MNGR

0800 PM     TSTM WND DMG     5 E BALL GROUND         34.34N 84.29W
04/11/2008                   CHEROKEE           GA   EMERGENCY MNGR

            NUMEROUS TREES DOWNED NEAR THE CHEROKEE/DAWSON COUNTY
            LINE...MOBILE HOME DESTROYED BY DOWNED TREES.

0800 PM     TSTM WND DMG     DAWSONVILLE             34.42N 84.12W
04/11/2008                   DAWSON             GA   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN...SEVERAL TREES DOWN
            ON HOMES...MINIMAL ROOF DAMAGE SUSTAINED...HWY 53 CLOSED
            WEST OF GA 400.

0830 PM     LIGHTNING        DAWSONVILLE             34.42N 84.12W
04/11/2008                   DAWSON             GA   EMERGENCY MNGR

            HOME CAUGHT ON FIRE AFTER LIGHTNING STRIKE... FIRE PUT
            OUT BY HOMEOWNER...MINIMAL DAMAGE SUSTAINED.

0835 PM     TSTM WND DMG     MURRAYVILLE             34.42N 83.91W
04/11/2008                   HALL               GA   EMERGENCY MNGR

            FEW TREES AND POWER LINES DOWN.

0845 PM     TSTM WND DMG     8 NE GAINESVILLE        34.38N 83.74W
04/11/2008                   HALL               GA   EMERGENCY MNGR

            MOBILE HOME DESTROYED AT 4225 CLARKS BRIDGE ROAD.

&&

HANDEL
Special weather statement, Apr 12, 2:30 AM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
230 AM EDT SAT APR 12 2008

GAZ066-078-120715-
230 AM EDT SAT APR 12 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
HARRIS AND TROUP COUNTIES UNTIL 315 AM EDT...

AT 227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST POINT...MOVING NORTHEAST AT 44 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
HARRIS AND TROUP COUNTIES THROUGH 315 AM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE LONG CANE...WEST POINT...WHITESVILLE...
JONES CROSSROADS AND MOUNTVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:09 PM EDTSevere Thunderstorm WarningFFCBanks, Hall51 min
Apr 11, 8:30 PM EDTSevere Thunderstorm WarningFFCTowns30 min
Apr 11, 8:49 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Paulding41 min
Apr 11, 9:23 PM EDTSevere Thunderstorm WarningFFCHeard52 min
Apr 11, 9:51 PM EDTSevere Thunderstorm WarningFFCCoweta24 min
Apr 12, 3:53 PM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more28 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.